Alert archive / Michigan / Tornado Warnings in 2006
Tornado Warning 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Sep 23, 2006, 6:42 PM EDT for Montcalm County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2006, 6:42 PM EDT (22:42 UTC)
- Expired
- Sep 23, 2006, 7:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:45 PM EDT | TSTM WND DMG | 3 Ne Fenwick, MI | SEVERAL 6-8 INCH TREES AND LIMBS BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGRR 232245 TORGRR MIC117-232330- /O.NEW.KGRR.TO.W.0011.060923T2242Z-060923T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 644 PM EDT SAT SEP 23 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 730 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CARSON CITY TO 4 MILES SOUTHWEST OF GREENVILLE.... MOVING NORTH AT 35 MPH. ROTATION WAS INDICATED NEAR FENWICK AND ALSO JUST SOUTHWEST OF GREENVILLE. * TORNADO PRODUCING STORMS WILL BE NEAR... GREENVILLE BY 650 PM EDT SHERIDAN BY 650 PM STANTON BY 655 PM EDT EDMORE BY 710 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4313 8484 4313 8531 4346 8529 4345 8486 $$ MEADE
2 follow-up statements
000 WWUS53 KGRR 232304 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 704 PM EDT SAT SEP 23 2006 MIC117-232330- /O.CON.KGRR.TO.W.0011.000000T0000Z-060923T2330Z/ MONTCALM MI- 704 PM EDT SAT SEP 23 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR MONTCALM COUNTY... AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS IN MONTCALM COUNTY. ROTATION WAS INDICATED NEAR THE COMMUNITY OF CRYSTAL...OR ABOUT 7 MILES SOUTHEAST OF STANTON...AND MOVING NORTHEAST AT 25 MPH. ANOTHER AREA OF ROTATION WAS INDICATED NEAR GREENVILLE...ALSO MOVING NORTHEAST AT 25 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4313 8484 4313 8531 4346 8529 4345 8486 $$ MEADE
000 WWUS53 KGRR 232330 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 730 PM EDT SAT SEP 23 2006 MIC117-232340- /O.EXP.KGRR.TO.W.0011.000000T0000Z-060923T2330Z/ MONTCALM MI- 730 PM EDT SAT SEP 23 2006 ...THE TORNADO WARNING FOR MONTCALM COUNTY HAS EXPIRED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKEN AND EXITED THE WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4313 8484 4313 8531 4346 8529 4345 8486 $$ JK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:04 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 23, 3:04 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 304 PM EDT SAT SEP 23 2006 .SHORT TERM... THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF INSTABILITY THAT HAS DEVELOPED DURING THE DAY. THIS AXIS OF INSTABILITY REACHES UP INTO THE JXN REGION. SHOWERS WERE DEVELOPING IN THIS REGION. LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C WITH MIXED LAYER CAPE VALUES OF 500 J/KG. 0 TO 1 HELICITY WAS AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS. THE WOLCOTT PROFILER CONFIRMS THE SHEAR. IF CONTINUED DESTABILIZATION OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT COUPLE OF HOURS. WILL MAINTAIN THE HIGH POPS FOR THE EVENING. THE COMBINATION OF UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME THUNDERSTORMS EARLY TONIGHT. A DECENT DRY SLOT WAS DEVELOPING ON THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN. BY DAYBREAK NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM DEPARTS OFF TO THE EAST. WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING. STRENGTHENING NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI. THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE BUILDING NORTHEAST INTO THE OHIO VALLEY. A DRIER WESTERLY FLOW DEVELOPS. WILL THEREFORE MAINTAIN A DRY FORECAST. .LONG TERM... MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT. BY TUESDAY THE FLOW WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70 DEGREE MARK. THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO THE MID WEEK COLD FRONT. WITH THE UPPER TROUGH AS SHARP AS IT APPEARS...THIS SEEMS REASONABLE. WILL THEREFORE TRIM BACK ON POPS ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY. THE FRONT SHOULD COME THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT. LAKE EFFECT SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM LAKE. FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE CONSIDERED. THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL HAVE SHOWERS IN THE SATURDAY FORECAST. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS JK
Hazardous weather outlook, Sep 23, 11:55 AM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SAT SEP 23 2006 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1155 AM EDT SAT SEP 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 40 MPH. SEVERAL HOURS OF HEAVY RAIN THIS EVENING COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID RISES ON STREAMS AND CREEKS. LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD FALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE CHANCE OF THUNDERSTORMS. PATCHY FROST IS POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ844>849-241015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 1155 AM EDT SAT SEP 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP CURRENTS ARE POSSIBLE AT THOSE TIMES. THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO MJS
In the hours before
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 456 PM EDT SAT SEP 23 2006 MIZ064-065-232130- ALLEGAN-BARRY- 456 PM EDT SAT SEP 23 2006 ...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT 445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51. LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE SHELBYVILLE AND WAYLAND. THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 456 PM EDT SAT SEP 23 2006 MIZ064-065-232130- ALLEGAN-BARRY- 456 PM EDT SAT SEP 23 2006 ...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT 445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51. LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE SHELBYVILLE AND WAYLAND. THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Special weather statement, Sep 23, 5:14 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 514 PM EDT SAT SEP 23 2006 MIZ067-232145- INGHAM- 514 PM EDT SAT SEP 23 2006 ...SPECIAL WEATHER STATEMENT... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH. LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE... RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE... AND BELL OAK. THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Special weather statement, Sep 23, 5:58 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 558 PM EDT SAT SEP 23 2006 MIZ044>046-050>052-056>059-240000- NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA- CLINTON- INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT... MUSKEGON...GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS 558 PM EDT SAT SEP 23 2006 AT 555 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM PORT SHELDON TO CALEDONIA TO THE NORTH SIDE OF LANSING. THESE SHOWERS AND STORMS WERE MOVING TO THE NORTH NORTHEAST AT AROUND 35 MPH. THE MAIN THREAT IS FOR TORRENTIAL DOWNPOURS AND PEA SIZE HAIL. HOWEVER... THE METEOROLOGICAL CONDITIONS THIS EVENING ALSO SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Local storm report, Sep 23, 6:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
628 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 2 N CALEDONIA 42.82N 85.51W
09/23/2006 KENT MI TRAINED SPOTTER
STRUCTURAL DAMAGE REPORTED NEAR CALEDONIA. ROOF DAMAGE,
MODULAR HOMES MOVED FROM FOUNDATION. DEBRIS SENT FLYING
IN THE AIR.
0545 PM TORNADO 2 N CALEDONIA 42.82N 85.51W
09/23/2006 KENT MI TRAINED SPOTTER
STRUCTURAL DAMAGE TO SEVERAL ROOFS AND BUILDINGS. GOLF
CARTS TIPPED OVER.
&&
JCERUThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:51 PM EDT | Tornado Warning | GRR | Kent | 39 min |
| Sep 23, 6:30 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Kent, Montcalm | 45 min |
Nearby
Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.